FDA Warns of Increased Child Poisonings From Cough Medicine

Total Views : 61
Zoom In Zoom Out Read Later Print

Reports to poison control centers about children ingesting a prescription drug called benzonatate rose from 2010 through 2018.

Parents and medical providers are being called on to be careful with prescription cough medication as overdoses among children are on the rise.

Calls to poison control centers in the United States reporting the ingestion of prescription cough medicine by children rose by 158% between 2010 and 2018, according to a study published on Tuesday by the Food and Drug Administration.

The study, published in the journal Pediatrics, found that pediatric poisonings involving the drug benzonatate, sold under the brand name Tessalon, have increased each year.

Most cases of unintentional exposures involved children 5 and under, according to the study.

Benzonatate is used as a cough relief for people ages 10 and older.

The FDA says on its website that the medication's safety and effectiveness for children under the age of 10 has not been established and that "accidental ingestion resulting in death has been reported" in children under 10.

The signs and symptoms of an overdose of benzonatate may start as soon as 15 minutes after ingestion and may include choking, tremors and restlessness, according to the FDA.

The agency said convulsions, coma and cardiac arrest leading to death have been reported within one hour of ingesting benzonatate, which comes in capsule form.

It should also encourage more parents to keep their prescriptions out of the reach of children, said Dr. Nusheen Ameenuddin, a pediatrician at the Mayo Clinic in Rochester, Minnesota.

Cough medications "should be treated like any other medication that can have serious side effects," Ameenuddin said, "which means not giving it to children without specific medical direction."

Drugmakers may also need to reassess how the drug is manufactured, she added, because in comes in round liquid-filled capsules that resemble candy, making it attractive to children.